Kansas, 2010Flood and Hail in Kansas, June 13, 2010
June 13, 2010 · NWS DDC · 14 events in 6 counties and zones
Outflow boundaries and a continued very unstable atmosphere responded to an upper level s/wv trough to produce additional thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow boundaries and a continued very unstable atmosphere responded to an upper level s/wv trough to produce additional thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 2:31 AM CST, 10 hours 19 minutes earlier.
Area forecast discussion, Jun 13, 2:31 AM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 AM CDT SUN JUN 13 2010
.DISCUSSION...
DAYS 1-2...
SIGNIFICANT CONVECTIVE PRECIPITATION EVENT WAS UNDERWAY DURING THE
OVERNIGHT HOURS ACROSS PORTIONS OF THE DDC FA. AT 0800 UTC...THERE
WERE THREE DISTINCT SMALL MCS'S THAT MADE UP THE LARGER SCALE
CONVECTIVE EVENT. THE EASTERN MCS WAS EXITING EASTERN DDC FA AND
WAS CENTERED BETWEEN GREAT BEND AND WICHITA. ANOTHER SMALL MCS
EXTENDED FROM NORTHEAST OF DODGE CITY SOUTH TO NEAR BUFFALO,
OK...AND A NEWLY FORMED MCS QUICK ON THE HEELS OF THE 2ND ONE WAS
MOVING INTO FAR SOUTHWEST KANSAS. THE SYNOPTIC FRONT AT THE
SURFACE WAS FROM ROUGHLY THE WEST-CENTRAL TEXAS PANHANDLE THROUGH
THE EASTERN OKLAHOMA PANHANDLE...TO FAR SOUTH-CENTRAL KANSAS.
GIVEN ALL THE CONVECTIVE ACTIVITY, IT WAS BECOMING INCREASINGLY
DIFFICULT TO FIND THE FRONT.
THE MAIN UPPER SYSTEM RESPONSIBLE FOR ALL OF THIS CONVECTION WAS
STILL WELL TO THE SOUTHWEST OF THE DDC FA...CENTERED OVER
SOUTHEASTERN UTAH. H25 JET STREAK OF ABOUT 80-100 KNOTS WILL
EXTEND FROM THE NEBRASKA PANHANDLE THROUGH CENTRAL/EASTERN
COLORADO TO WEST-CENTRAL NEW MEXICO BY LATE THIS
AFTERNOON...WITH SOUTHWEST KANSAS IN THE RIGHT ENTRANCE REGION OF
THIS JET STREAK. PRETTY MUCH ALL OF THE MODELS SUGGEST THAT LOW
LEVEL FRONTOGENESIS FORCING WILL BECOME RE-ESTABLISHED ACROSS WEST
CENTRAL OR SOUTHWEST KANSAS BY AFTERNOON...ONCE THE CURRENT
NOCTURNAL CONVECTIVE EVENT WANES...WHICH IT SHOULD AS LOW LEVEL
JET VEERS DURING THE 10-15Z TIME FRAME THIS MORNING. THERE ARE
CHALLENGES IN THE FORECAST FOR HIGH TEMPERATURES TODAY WITH THE
SYNOPTIC BAROCLINIC ZONE ACROSS WESTERN KANSAS. FAR NORTHWEST
COUNTIES WILL LIKELY REMAIN IN THE 70 TO 73F RANGE WHILE SOUTH
CENTRAL KANSAS COUNTIES HIT THE 90 TO 92F RANGE. THUNDERSTORMS
WILL REDEVELOP DURING THE MID-LATE AFTERNOON HOURS IN THE ZONE OF
STRONGEST SURFACE FRONTOGENESIS, WHICH MESOSCALE MODELS (NAM12,
HRRR, RUC13) SUGGEST WILL BE ACROSS WESTERN OR CENTRAL DDC FA. THE
GREATEST THREAT FOR SEVERE WX WILL BE ALONG AND EAST OF THE BEST
FRONTOGENETIC FORCING. WILL GENERALLY FOLLOW THE SPC GUIDANCE FOR
TODAYS SEVERE WEATHER THREAT WITH GREATEST HAIL AND TORNADO
POTENTIAL ACROSS SOUTHERN AND EASTERN FORECAST AREA. GIVEN THE
AMOUNT OF RAIN THAT HAS FALLEN ALREADY ACROSS MUCH OF THE
CENTRAL/EASTERN DDC FA...AND WITH MORE ON THE WAY FOR THESE SAME
GENERAL AREAS...WILL BE EXTENDING THE AREAL FLOOD WATCH IN TIME
(THROUGH 06Z MONDAY) AND ALSO ADD A FEW MORE COUNTIES (KIOWA,
PRATT, STAFFORD). AN ADDITIONAL 1 TO 3 INCHES CAN BE EXPECTED
THROUGH LATE TONIGHT.
AS THE UPPER WAVE FINALLY WEAKENS AND LIFTS OUT INTO THE MIDWEST
REGION...WILL SEE BROAD SURFACE HIGH PRESSURE BEGIN TO INFLUENCE
WESTERN KANSAS WITH PREVAILING NORTHEASTERLY FLOW. ALL THE LOW
LEVEL FRONTOGENESIS SHOULD BE FAR ENOUGH SOUTH SUCH THAT
PRECIPITATION CHANCES ACROSS THE DDC FA ARE SUBSTANTIALLY REDUCED.
HAVE LOWERED POPS AS A RESULT FOR MONDAY AND MONDAY NIGHT TO
AROUND 12 TO 15 PERCENT...EXCEPT FOR THE FAR SOUTHEAST DDC FA
COUNTIES. -UMSCHEID
DAYS 3-7...
A MUCH DRIER FORECAST IS EXPECTED DURING THE MEDIUM RANGE STARTING
BY TUESDAY AND LASTING THROUGH THE WEEKEND. THE OVERALL SYNOPTIC
PATTERN EVOLVES INTO A SHORTWAVE RIDGE WHILE AN UPPER TROUGH SHIFTS
THROUGH THE WESTERN CONUS INTO THE UPPER PLAINS BY MID TO LATE WEEK,
WHICH WOULD TEND TO KEEP ANY ORGANIZED CONVECTION PATTERNS RELEGATED
TO MID LEVEL FORCING OVER THE NORTHERN PLAINS. WHILE AN UPPER JET
LIFTS NORTHWARD ACROSS THE NORTHERN PLAINS, THE RIGHT ENTRANCE
REGION OF THE JET, AS WELL AS THE SOUTHERN PERIPHERY OF A LOW LEVEL
BAROCLINIC ZONE/FRONTAL BOUNDARY WILL BE POSITIONED NEAR NORTHERN
KANSAS BY THURSDAY NIGHT OR FRIDAY. THIS MIGHT SUPPORT SOME LOW POPS
ACROSS OUR NORTHERN COUNTIES.
TEMPERATURES SHOULD REBOUND AGAIN, BUT CERTAINLY NOT BE AS WARM AS
WE EXPERIENCED DURING THE MIDDLE PART OF LAST WEEK. NEAR 90 DEGREES
IS GOOD APPROXIMATION UNTIL FRIDAY WHEN WARMER AIR SOUTH OF THE
BAROCLINIC ZONE APPROACHING 100 DEGREES MIGHT BE POSSIBLE AS DRIER
AIR ADVECTS EASTWARD.
&&
.AVIATION...
VERY HIGH PRECIPITABLE WATER VALUES AND LOW LEVEL CONVERGENCE WILL
MEAN A CONTINUATION OF WEAL MCS MAINTENANCE ACROSS THE SOUTHERN
SECTIONS OF THE FORECAST AREA THIS MORNING. CONVECTIVE TRENDS WILL
NEED TO BE MONITORED FOR ANY PREVAILING TSRA, BUT AT LEAST AT KDDC,
VCTS WILL LIKELY BE REQUIRED THROUGH 14 OR 15 UTC, WHILE GCK AND HYS
ARE FARTHER BEING THE SURFACE FRONT. IN THE ABSENCE OF CONVECTION ,
THERE WILL BE A LACK OF CEILINGS, WHILE ANOTHER ROUND OF HEAVY RAIN
PRODUCING THUNDERSTORMS ARE AGAIN EXPECTED BY LATE THIS AFTERNOON
AND THIS EVENING, WHICH MAY AFFECT ALL THREE TERMINALS ONCE AGAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 84 59 77 58 / 80 80 20 20
GCK 79 55 74 56 / 70 50 20 10
EHA 80 56 74 59 / 60 50 10 10
LBL 83 58 75 59 / 70 60 20 20
HYS 82 57 73 56 / 70 70 20 10
P28 91 70 82 65 / 70 80 40 20
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ031-045-046-064>066-
076>081-086>090.
&&
FN25/33/33
Hazardous weather outlook, Jun 13, 11:20 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1220 PM CDT SUN JUN 13 2010
KSZ030-031-043>046-061>066-074>081-084>090-141730-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1220 PM CDT SUN JUN 13 2010 /1120 AM MDT SUN JUN 13 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHWEST KANSAS THROUGH EARLY AFTERNOON. THUNDERSTORMS
WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS AFTERNOON
THROUGH THIS EVENING...SOME OF WHICH MAY BE SEVERE. THE PRIMARY
THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND HEAVY
RAIN...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT. WHILE SOME
OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...THE MAIN THREAT WILL
BE FLOODING AS ADDITIONAL HEAVY RAIN FALLS OVER ALREADY SATURATED
GROUND.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
WRIGHT
In the hours before
Local storm report, Jun 13, 6:54 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 AM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM HEAVY RAIN 1 NE TROUSDALE 37.81N 99.07W
06/13/2010 M2.32 INCH EDWARDS KS CO-OP OBSERVER
0751 AM HEAVY RAIN 8 N HUDSON 38.22N 98.66W
06/13/2010 E2.23 INCH STAFFORD KS CO-OP OBSERVER
0700 AM HEAVY RAIN 3 N GREENSBURG 37.65N 99.29W
06/13/2010 M3.66 INCH KIOWA KS CO-OP OBSERVER
&&
MRUSSELLLocal storm report, Jun 13, 6:58 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 AM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 8 NE MONTEZUMA 37.68N 100.34W
06/13/2010 M2.73 INCH GRAY KS CO-OP OBSERVER
&&
MRUSSELLLocal storm report, Jun 13, 7:29 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 AM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 E FRIZELL 38.18N 99.10W
06/13/2010 M5.80 INCH PAWNEE KS TRAINED SPOTTER
THIS WAS THE TOTAL RAINFALL SINCE LATE YESTERDAY
AFTERNOON THROUGH 8 AM THIS MORNING.
&&
LEELocal storm report, Jun 13, 7:39 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 AM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLOOD BURDETT 38.19N 99.53W
06/13/2010 PAWNEE KS LAW ENFORCEMENT
SOME WATER COVERING COUNTY ROADS IN THE BURDETT AREA AND
WERE IMPASSABLE. BLACK TOP ROADS WERE OKAY, ALTHOUGH THE
DITCHES WERE FULL.
&&
LEELocal storm report, Jun 13, 8:14 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 AM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD SE MULLINVILLE 37.58N 99.47W
06/13/2010 KIOWA KS TRAINED SPOTTER
WATER HAS WASHED OVER HIGHWAY 54 JUST EAST OF
MULLINVILLE. TRAFFIC IS BEING RE-ROUTED THROUGH TOWN ONTO
HIGHWAY 400.
0906 AM FLOOD MULLINVILLE 37.59N 99.47W
06/13/2010 KIOWA KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS WATER OVER HIGHWAY 54 EAST OF
MULLINVILLE AT MILEPOST 98. PUBLIC REPORT RELAYED THROUGH
LAW ENFORCEMENT INDICATES WATER TO BE 1 TO 1.5 FEET DEEP.
TRAFFIC IS BEING REDIRECTED ONTO HIGHWAY 400.
&&
WRIGHTLocal storm report, Jun 13, 8:29 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 AM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM FLOOD 2 WNW GRAY 38.16N 99.66W
06/13/2010 HODGEMAN KS LAW ENFORCEMENT
COUNTY ROAD 230 JUST NORTH OF HIGHWAY 156 HAD ABOUT A 200
YARD STRETCH OF WATER COVERING IT. THE ROAD WAS CLOSED.
&&
LEEEvent by event
8 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.
Flood, Pratt
- When
- June 13, 12:50 PM CST to 4:50 PM CST
- Where
- Pratt County, 3.51 mi WSW of Pratt to 3.93 mi ESE of Pratt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.630, -98.789
The Ninnescah River was about 6 feet out of it's banks on both sides of highway 281 bridge south of town.
Hail, Trego
- When
- June 13, 2:30 PM CST
- Where
- Trego County, 0.88 mi SW of Ogallah
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.970, -99.740
Hail, Trego
- When
- June 13, 2:40 PM CST
- Where
- Trego County, 7.68 mi N of Riga
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.060, -99.610
Hail, Ellis
- When
- June 13, 2:46 PM CST
- Where
- Ellis County, 12.45 mi N of Ellis
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.110, -99.560
The hail started out as golfball sized then became quarter sized. All window in the farm house were broken out. Several wheat fields in the area were destroyed.
Thunderstorm Wind, Ellis
- When
- June 13, 2:46 PM CST
- Where
- Ellis County, 13.14 mi N of Ellis
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.120, -99.540
Trees were blown down at several farms in northwest Ellis county.
Hail, Clark
- When
- June 13, 4:40 PM CST
- Where
- Clark County, 7.68 mi S of Sitka
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -99.650
Thunderstorm Wind, Clark
- When
- June 13, 4:40 PM CST
- Where
- Clark County, 12.63 mi S of Sitka
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.000, -99.630
Winds were estimated to be 80 mph.
Hail, Clark
- When
- June 13, 4:47 PM CST
- Where
- Clark County, 3.9 mi SE of Sitka
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.140, -99.620
Thunderstorm Wind, Comanche
- When
- June 13, 5:07 PM CST
- Where
- Comanche County, Protection
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -99.480
The dispatcher reported 60 mph winds and limbs breaking.
Thunderstorm Wind, Comanche
- When
- June 13, 5:15 PM CST
- Where
- Comanche County, Coldwater
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -99.330
A carport was blown down by the strong wind.
Hail, Kiowa
- When
- June 13, 5:35 PM CST
- Where
- Kiowa County, 7.44 mi WSW of Belvidere
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.400, -99.200
Hail, Kiowa
- When
- June 13, 5:38 PM CST
- Where
- Kiowa County, 2.82 mi N of Belvidere
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.490, -99.070
Hail, Kiowa
- When
- June 13, 5:40 PM CST
- Where
- Kiowa County, 3.62 mi NNE of Belvidere Jct
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.500, -99.030
Thunderstorm Wind, Pratt
- When
- June 13, 6:05 PM CST
- Where
- Pratt County, Sawyer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.500, -98.680
Winds estimated at 60 mph broke 2 to 3 inch diameter tree branches.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, June 13 to 18, 2010$817,000 · 1 in hail · 30 events
- Flash Flood in Nebraska, June 13 to 14, 2010$2.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 13 to 14, 2010$325,000 · EF1 · 8 events
- Lightning Strike in North Carolina, June 13, 2010$500,000 · 1 event
- Flood in Iowa, June 13 to 26, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, June 13, 2010$200,000 · 55 kt wind · 10 events
- Flood in Missouri, June 13, 2010$250,000 · 1 event
- Flood in Iowa, June 13, 2010$250,000 · 1 event
- Hail and Damaging Winds in Texas, June 13, 2010$125,000 · 1.75 in hail · 6 events
- Flash Flood in Pennsylvania, June 13, 2010$150,000 · 1 event
- Flash Flooding and Hail in Illinois, June 13, 2010$65,000 · 1.25 in hail · 15 events
- Flooding and Damaging Winds in Indiana, June 13 to 14, 2010$20,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247212, 247213, 247214, 247216, 247223, 247217, 247225, 247218, 247227, 247224, 247219, 247220, 247221, 247228.